Alert archive / Nebraska / Wind Chill Advisories in 2022

Wind Chill Advisory 9, NWS North Platte, NE

December 23, 202226 counties in Nebraska

NWS North Platte, NE issued this wind chill advisory at Dec 23, 2022, 12:35 PM MST for 26 counties in Nebraska. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2022, 12:35 PM MST (19:35 UTC)
Expired
Dec 24, 2022, 5:58 AM MST
In force
17 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS43 KLBF 231935
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
135 PM CST Fri Dec 23 2022

NEZ024-240900-
/O.CAN.KLBF.WC.W.0004.000000T0000Z-221224T1800Z/
/O.NEW.KLBF.WC.Y.0009.221223T1935Z-221224T1800Z/
/O.CAN.KLBF.WW.Y.0017.000000T0000Z-221224T0000Z/
Hooker-
Including the city of Mullen
1235 PM MST Fri Dec 23 2022

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST SATURDAY...
...WIND CHILL WARNING IS CANCELLED...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Hooker County.

* WHEN...Until 11 AM MST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NEZ004-022-023-035-036-056>059-069>071-240900-
/O.CAN.KLBF.WC.W.0004.000000T0000Z-221224T1800Z/
/O.NEW.KLBF.WC.Y.0009.221223T1935Z-221224T1800Z/
Sheridan-Garden-Grant-Arthur-McPherson-Deuel-Keith-Perkins-
Lincoln-Chase-Hayes-Frontier-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Arthur, Tryon, Ringgold, Chappell, Big Springs, 
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood
135 PM CST Fri Dec 23 2022 /1235 PM MST Fri Dec 23 2022/

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
SATURDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 29 below 
  zero.

* WHERE...Portions of panhandle, southwest and west central 
  Nebraska.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Though the Wind Chill Warning has been
  replaced by a Wind Chill Advisory, precautionary measures should
  still be taken to protect yourself from the extreme cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NEZ005>010-025>029-037-038-094-240900-
/O.CAN.KLBF.WW.Y.0017.000000T0000Z-221224T0000Z/
/O.CON.KLBF.WC.W.0004.000000T0000Z-221224T1800Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-
Garfield-Wheeler-Logan-Custer-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, 
Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Stapleton, Broken Bow, Cody, Eli, Merriman, and Kilgore
135 PM CST Fri Dec 23 2022 /1235 PM MST Fri Dec 23 2022/

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ SATURDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Dangerously cold wind chills. Wind chills as low as 35 
  below zero.

* WHERE...Portions of central, north central and west central 
  Nebraska.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Lowest wind chills will be at night with
  only minor improvement during the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
3 follow-up statements
552 
WWUS43 KLBF 231954
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
154 PM CST Fri Dec 23 2022

NEZ005>010-025>029-037-038-094-240930-
/O.CON.KLBF.WC.W.0004.000000T0000Z-221224T1800Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-
Garfield-Wheeler-Logan-Custer-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, 
Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Stapleton, Broken Bow, Cody, Eli, Merriman, and Kilgore
154 PM CST Fri Dec 23 2022 /1254 PM MST Fri Dec 23 2022/

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ SATURDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 35 
  below zero.

* WHERE...Portions of central, north central and west central 
  Nebraska.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Lowest wind chills will be at night with 
  only minor improvement during the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

NEZ004-022>024-035-036-056>059-069>071-240930-
/O.CON.KLBF.WC.Y.0009.000000T0000Z-221224T1800Z/
Sheridan-Garden-Grant-Hooker-Arthur-McPherson-Deuel-Keith-Perkins-
Lincoln-Chase-Hayes-Frontier-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Arthur, Tryon, Ringgold, Chappell, Big Springs, 
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood
154 PM CST Fri Dec 23 2022 /1254 PM MST Fri Dec 23 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ SATURDAY...

* WHAT...Very cold wind chills. Wind chills as low as 29 below 
  zero.

* WHERE...Portions of panhandle, southwest and west central 
  Nebraska.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Though the Wind Chill Warning has been 
  replaced by a Wind Chill Advisory, precautionary measures 
  should still be taken to protect yourself from the extreme 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
429 
WWUS43 KLBF 240814
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
214 AM CST Sat Dec 24 2022

NEZ005>010-025>029-037-038-094-241800-
/O.CAN.KLBF.WC.W.0004.000000T0000Z-221224T1800Z/
/O.EXA.KLBF.WC.Y.0009.000000T0000Z-221224T1800Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-
Garfield-Wheeler-Logan-Custer-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, 
Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Stapleton, Broken Bow, Cody, Eli, Merriman, and Kilgore
214 AM CST Sat Dec 24 2022 /114 AM MST Sat Dec 24 2022/

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills as low as 29 below zero.

* WHERE...Central and western Nebraska.

* WHEN...Until noon CST /11 AM MST/ today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate clothing, a hat, and 
gloves. 

&&

$$

NEZ004-022>024-035-036-056>059-069>071-241800-
/O.CON.KLBF.WC.Y.0009.000000T0000Z-221224T1800Z/
Sheridan-Garden-Grant-Hooker-Arthur-McPherson-Deuel-Keith-Perkins-
Lincoln-Chase-Hayes-Frontier-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Arthur, Tryon, Ringgold, Chappell, Big Springs, 
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood
214 AM CST Sat Dec 24 2022 /114 AM MST Sat Dec 24 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills as low as 29 below zero.

* WHERE...Central and western Nebraska.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate clothing, a hat, and 
gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
301 
WWUS43 KLBF 241258
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
658 AM CST Sat Dec 24 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-241400-
/O.CAN.KLBF.WC.Y.0009.000000T0000Z-221224T1800Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
658 AM CST Sat Dec 24 2022 /558 AM MST Sat Dec 24 2022/

...WIND CHILL ADVISORY IS CANCELLED...

While cold conditions are still expected today, dangerous wind 
chills are no longer anticipated due to warming temperatures and 
lighter winds.

Always cover exposed skin and dress in layers to stay warm.

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 11:03 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 23, 11:03 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1203 PM CST Fri Dec 23 2022

.SYNOPSIS...
Issued at 342 AM CST Fri Dec 23 2022

Key messages:

- Life-threatening wind chill values continue across central and
  western Nebraska.

- Wind gusts to 45 mph will create blowing and drifting snow with
  periods of very poor driving conditions, especially north of
  Interstate 80 and east of highway 83.

&&

.SHORT TERM...(Today through Saturday)
Issued at 342 AM CST Fri Dec 23 2022

Cold conditions persist across central and western Nebraska early
this morning with temperatures well below zero. Winds remain gusty
and continue to create very dangerous wind chill values
approaching 50 below zero near the Pine Ridge to around 35 below
zero along and south of Interstate 80.

As the deep surface low continues to move into the Great Lakes and
northeast US, our winds will gradually decrease from the west and
the core of arctic air will move out of the area and allow for
temperatures to start recovering into the start of the weekend.
Strong gusty winds will linger across eastern Nebraska thorugh
this afternoon and will likely continue to kick up some blowing
snow with low visibility creating hazardous driving conditions.
As a result will allow the Winter Weather Advisory to expire for
southwest Nebraska into the panhandle as winds diminish this
morning, but have extended the Winter Weather Advisory until this
evening for locations generally east of highway 83 and north of
Interstate 80.

While the core of the arctic air is slowly moving off to the east
temperatures today will still remain quite cold with highs
ranging from 0 to 5 below up around the highway 20 corridor to 5
to 10 above zero along and south of Interstate 80. Wind chills may
relax a bit during the daytime today but temperatures plummet
again tonight with lows generally 10 to 15 below zero and wind
chills of 20 to 40 below. Given the continuing cold temperatures
and dangerous wind chills will keep the Wind Chill Warning across
the entire area through early Saturday morning. If later guidance
indicates a more robust improvement in conditions will reevaluate
headlines to see if portions of the area can be transitioned to a
Wind Chill Advisory. As the surface high slides to our east on
Saturday we will finally see the first hints at warmer conditions
with highs Saturday afternoon ranging from around 5 above near the
Niobrara valley to the lower 20s across southwest Nebraska.

.LONG TERM...(Saturday night through Thursday)
Issued at 342 AM CST Fri Dec 23 2022

Ensemble guidance is in good agreement in keeping the upper pattern
fairly progressive as a deep trof develops in the eastern US and
a ridge amplifies in the west.This pattern will bring
significantly warmer temperatures to Nebraska through the middle
of next week.

While Christmas Day looks to remain warmer and dry, there will be
one hiccup to navigate as energy spills over the top of the
developing western ridge and drives a low through the Dakotas
Christmas night. This will bring a chance for some light snow or a
wintry mix to northeast Nebraska up around the Niobrara valley
before daybreak Monday. Any accumulations will be quite light with
limited impacts for post-Holiday travel. Thereafter it looks dry
through midweek with temperatures climbing into the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1202 PM CST Fri Dec 23 2022

Strong northwest winds today will continue to diminish throughout
this afternoon bringing the potential for blowing snow to an end.
Winds remain calm overnight, however, some increasing clouds are
possible. Ceilings will remain in VFR conditions through Saturday
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until noon CST /11 AM MST/ Saturday for
NEZ004>010-022>029-035>038-056>059-069>071-094.

Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for NEZ005>010-024>029-037-038-094.

&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Kulik
Hazardous weather outlook, Dec 23, 10:30 AM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1130 AM CST Fri Dec 23 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-241730-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1130 AM CST Fri Dec 23 2022 /1030 AM MST Fri Dec 23 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

A Wind Chill Warning remains in effect for all of western and north
central Nebraska. Frigid temperatures and strong winds gusting up to
45 mph will produce dangerous wind chill readings of 30 to 40 below
zero today and tonight.

A Winter Weather Advisory remains in effect through this evening
across portions of the Sandhills and north central Nebraska. Strong
winds are expected to create areas of blowing and drifting snow
resulting in visibility falling below one mile at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind Chill Warnings continue through Saturday morning with wind
chill readings of 30 to 40 below zero expected across all of western
and north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in Nebraska, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.